Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS State College, PA

June 22, 2005Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2005, 5:47 PM EDT for Adams County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2005, 5:47 PM EDT (21:47 UTC)
Expired
Jun 22, 2005, 6:14 PM EDT
In force
27 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Adams County, PA

The radar

The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 222147
SVRCTP
PAC001-222230-
/O.NEW.KCTP.SV.W.0068.050622T2147Z-050622T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 PM EDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF CASHTOWN...OR 10 MILES NORTHEAST OF WAYNESBORO...AND
  MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLL VALLEY AROUND 555 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3990 7731 3989 7749 3970 7747 3971 7726

$$

FORECASTER: JV/DO
2 follow-up statements
000 
WWUS51 KCTP 222203
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 PM EDT WED JUN 22 2005

PAC001-222230-
/O.CON.KCTP.SV.W.0068.000000T0000Z-050622T2230Z/
ADAMS-
603 PM EDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR ADAMS
COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CARROLL VALLEY...OR 7 MILES EAST OF WAYNESBORO...MOVING
SOUTH AT 25 MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3990 7731 3989 7749 3970 7747 3971 7726

$$

FORECASTER: JV
000 
WWUS51 KCTP 222214
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT WED JUN 22 2005

PAC001-222224-
/O.CAN.KCTP.SV.W.0068.000000T0000Z-050622T2230Z/
ADAMS-
614 PM EDT WED JUN 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...

THE STORM HAS MOVED OUT OF THE AREA. THE THREAT FOR SEVERE WEATHER
HAS PASSED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3990 7731 3989 7749 3970 7747 3971 7726

$$

FORECASTER: JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:28 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 2:28 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT WED JUN 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

TNT...AFTER ANY LINGERING RW/TRW DIE OUT ACROSS FAR S...EXPECT SKIES
TO RAPIDLY CLEAR...WITH COOL DRY AIR ADVECTING S. WITH FRONT MOVING
S A BIT SLOWER THAN ORIGINALLY ANTICIPATED...INCREASED MIN TEMPS A
TAD...ESP ACROSS THE S...WHERE FORECAST MINS SHOULD LEAN MORE TOWARD
WARMER MET MOS.

THU-THU NT...SHOULD BE MAINLY CLEAR...AND COMFORTABLY WARM/DRY. WITH
850 TEMPS WARMING TO +10 TO +13C BY AFTN...EXPECT MAX TEMPS TO REACH
70-75 ACROSS HIGHER TERRAIN OF N/W...TO THE LOWER 80S ACROSS VALLEY
LOCALES OF CENTRAL AND E. FOR THU NT...WITH MAINLY CLEAR
SKIES...LIGHT WINDS...AND LOW PWATS REMAINING...EXPECT MINS TO DROP
CLOSER TO COOLER MAV MOS IN MOST PLACES. THIS STILL ALLOWS SOME NW
AREAS TO SETTLE INTO THE MID/UPPER 40S...WITH MAINLY 50S ELSEWHERE.

FRI-FRI NT...RAPID WARM-UP ENSUES...ALTHOUGH DO NOT THINK CWA WILL
WARM UP QUITE AS FAST AS WHAT MOST 12Z MOS VALUES INDICATE.
THUS...UNDERCUT THESE NUMBERS BY AT LEAST A FEW DEGREES...WHICH
SHOULD YIELD MAX TEMPS OF NEAR 80 ACROSS HIGHER TERRAIN OF N/W...TO
MID/UPPER 80S ACROSS VALLEYS OF CENTRAL AND E. FOR NOW...KEPT POPS
AOB 10% MOST PLACES...AS FORECAST LFCS REMAIN QUITE
HIGH...HOPEFULLY PREVENTING CONVECTION FROM FIRING LATE IN THE DAY
ALONG ANY LAKE BREEZE BOUNDARY. HOWEVER...WITH INCREASED
INSTABILITY...WL NEED TO WATCH. FOR FRI NIGHT...RATHER WARM...WITH
MOST OVERNIGHT MINS HOLDING IN THE 60S.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

SAT...STILL LOOKING RATHER HOT...WITH TEMPS GENERALLY RANGING FROM
80-85 ACROSS HIGHER TERRAIN OF N/W...TO 85-90 MOST CENTRAL
AREAS...AND AROUND/JUST OVER 90 ACROSS MUCH OF SUSQ VALLEY...AND
SOME CENTRAL VALLEY LOCALES. WL MAINTAIN CHC POPS ACROSS
N...TAPERING TO SLIGHT CHC ACROSS FAR S...AND EMPHASIZE AFTN TIMING
FOR TRW. ANY TSTMS THAT DO OCCUR LATER SAT CAN BECOME QUITE STRONG
DUE TO LARGE CAPE VALUES.

SAT NT-SUN NT...FRONT LOOKS TO SLOW SOUTHWARD MOVEMENT DURING THIS
TIME...POSSIBLE STALLING ACROSS SOUTHERN PA BY SUN AFTN. AS
SUCH...WL KEEP SLIGHT CHC POPS FOR SAT NT...THEN RAISE TO LOW CHC
POPS ON SUN DUE TO EXPECTED CLOSE PROXIMITY OF FRONTAL SYSTEM. FOR
TEMPS...WL KEEP SAT NT MINS RATHER WARM ACROSS CENTRAL AND S...BUT A
BIT COOLER OVER FAR NW. FOR SUN...WL TAPER THE HEAT FROM SAT MAXES
BY ABOUT 5 DEGREES MOST PLACES...KEEPING HIGHER TERRAIN OF NW IN THE
MID-UPPER 70S...WITH LOWER-MID 80S ACROSS MOST CENTRAL AND E LOCALES.

MON-WED NT...LARGE MODEL DISCREPANCY...PARTIALLY DUE TO CONVECTION
DEVELOPING E OF CARRIBBEAN. SOME 00Z/22 MREF MEMBERS...AND EVEN MORE
CMC MEMBERS ARE TRYING TO BRING A SFC LOW PRESSURE SYSTEM FROM
EASTERN CARRIBBEAN NW INTO BAHAMAS...THEN MID ATLANTIC REGION DURING
THIS TIME FRAME AS IT CIRCULATES UNDERNEATH STRONG UPPER RIDGE OVER
N ATLANTIC. OTHER MODELS MUCH LESS EMPHATIC WITH TROPICAL
CONNECTION...AND KEEP ANY ASSOCIATED MOISTURE OFF TO THE S OF
CENTRAL PA. AT THIS TIME...WL KEEP SLIGHT CHC MENTION OF TRW THROUGH
THE PERIOD DUE TO HIGH DEGREE OF UNCERTAINTY. ALSO...WL TREND TEMPS
BACK UPWARD DURING THIS TIME. HUMIDITY LEVELS SHOULD BECOME VERY
UNCOMFORTABLE BY MID WEEK...WITH DEWPTS INCREASING TO LOWER 70S
ACROSS SE AREAS.

&&

.AVIATION...

SHOWERS AND A FEW THUNDERSTORMS POPPING ALONG THE FRONT AS IT SLIDES
SOUTH ACROSS PA. ATTM...COVERAGE TOO LIMITED TO MENTION IN
TAFS...BUT WILL HAVE TO MONITOR PROGRESS FOR THE NEXT FEW HOURS.
AFTER FROPA THIS EVENING...AND LOSS OF DIURNAL HEATING...WILL SEE
PCPN QUICKLY END. CLEAR SKIES OVERNIGHT IN THE WAKE OF THE FRONT.
WITH LOWERING DEWPOINTS...AND LACK OF WIDESPREAD PCPN TODAY...HAVE
NOT INCLUDED FOG IN THE OVERNIGHT TAFS.

VFR CONDS WITH CLEAR SKIES FOR TOMORROW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...KL
LONG TERM...KL
AVIATION...JUNG
Hazardous weather outlook, Jun 22, 5:02 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT WED JUN 22 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230901-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
502 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 4:07 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT WED JUN 22 2005

PAZ056-222030-
PERRY-
407 PM EDT WED JUN 22 2005

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF ENOLA...MOVING SOUTH AT 20
MPH. THE THUNDERSTORM WILL BE NEAR NEWPORT...MONTGOMERY FERRY AROUND
415 PM...NEW BLOOMFIELD AROUND 420 PM AND AMITY HALL AROUND 425 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: ONDREJIK
Special weather statement, Jun 22, 4:29 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT WED JUN 22 2005

PAZ063-222100-
CUMBERLAND-
429 PM EDT WED JUN 22 2005

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY THROUGH 5
PM...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MECHANICSBURG...MOVING SOUTH
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR WERTZVILLE...CARLISLE
SPRINGS AROUND 435 PM...HOGESTOWN...MECHANICSBURG...SHIREMANSTOWN...
CARLISLE AROUND 440 PM...BOILING SPRINGS AROUND 445 PM AND MOUNT
HOLLY SPRINGS AROUND 450 PM.

WIND GUSTS TO 35 MPH AND PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: JV/ME
Special weather statement, Jun 22, 4:52 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT WED JUN 22 2005

PAZ065-222145-
YORK-
452 PM EDT WED JUN 22 2005

...A STRONG THUNDERSTORM WILL AFFECT YORK COUNTY THROUGH 545 PM...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MECHANICSBURG...MOVING SOUTH AT
25 MPH. THE THUNDERSTORM WILL BE NEAR WELLSVILLE AROUND 505 PM...
MANCHESTER AROUND 510 PM...DOVER...WEIGELSTOWN AROUND 515 PM...
EMIGSVILLE AROUND 520 PM...THOMASVILLE...YORK AROUND 525 PM...SPRING
GROVE AND NEW SALEM AROUND 530 PM.

WIND GUSTS TO 35 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH THIS
STORM.

FORECASTER: JV/ME
Special weather statement, Jun 22, 5:01 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT WED JUN 22 2005

PAZ033-222130-
SOMERSET-
501 PM EDT WED JUN 22 2005

...A STRONG THUNDERSTORM WILL AFFECT SOMERSET COUNTY THROUGH 530
PM...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CUMBERLAND...MOVING SOUTH AT
15 MPH. THIS STORM WILL MOVE ACROSS WELLERSBURG.

WIND GUSTS TO 35 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: JV/ME
Special weather statement, Jun 22, 5:05 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT WED JUN 22 2005

PAZ063-064-222200-
ADAMS-CUMBERLAND-
505 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND AND ADAMS COUNTIES
THROUGH 6 PM...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 12 MILES WEST OF
WEIGELSTOWN TO 11 MILES SOUTH OF CARLISLE TO 9 MILES SOUTHEAST OF
SHIPPENSBURG...MOVING SOUTH AT 30 MPH. THE THUNDERSTORMS WILL BE
NEAR HEIDLERSBURG...ARENDTSVILLE AROUND 510
PM...CASHTOWN...BIGLERVILLE AROUND 515 PM...SEVEN STARS...NEW OXFORD
AROUND 520 PM...MCSHERRYSTOWN...GETTYSBURG AROUND 525 PM...FAIRFIELD
AND BONNEAUVILLE AROUND 530 PM.

WIND GUSTS TO 35 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

FORECASTER: JV/ME
Special weather statement, Jun 22, 5:12 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT WED JUN 22 2005

PAZ036-222215-
FRANKLIN-
512 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN COUNTY THROUGH 615 PM...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS OVER SHIPPENSBURG...MOVING SOUTH AT 35
MPH. THE THUNDERSTORMS WILL BE NEAR MONT ALTO AROUND 525
PM...ROUZERVILLE AROUND 535 PM AND WAYNESBORO AROUND 540 PM.

WIND GUSTS TO 35 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

FORECASTER: JPV/ME

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.